Format

Send to

Choose Destination
Dig Endosc. 2010 Jul;22(3):180-5. doi: 10.1111/j.1443-1661.2010.00991.x.

Clinical investigation of upper gastrointestinal hemorrhage after percutaneous endoscopic gastrostomy.

Author information

1
Department of Internal Medicine, Nishimino Kosei Hospital, and Department of Gastroenterology, Graduate School of Medicine, Gifu University, Gifu, Japan. wakky@nishimino.gfkosei.or.jp

Abstract

BACKGROUND:

Upper gastrointestinal (GI) hemorrhage after percutaneous endoscopic gastrostomy (PEG) is sometimes reported as one of the serious complications. Our purpose was to clarify the cause of upper GI hemorrhage after PEG.

PATIENTS AND METHODS:

We retrospectively investigated the causes of upper GI hemorrhage among a total of 416 patients out of 426 consecutive patients who underwent PEG in our institution, excluding 10 patients who showed upper GI tumors on PEG placement.

RESULTS:

Among 17 patients who developed upper GI hemorrhage after PEG, three and four patients showed PEG tube placement and replacement-related hemorrhage, respectively; these lesions were vascular or mucosal tears around the gastrostomy site. Ten patients experienced 12 episodes of upper GI hemorrhage during PEG tube feeding. The lesions showing bleeding were caused by reflux esophagitis (five patients), gastric ulcer (two patients), gastric erosion due to mucosal inclusion in the side hole of the internal bolster (two patients), and duodenal diverticular hemorrhage (one patient). Anticoagulants were administered in six patients, including four patients with replacement-related hemorrhage and one patient each with reflux esophagitis and gastric ulcer.

CONCLUSIONS:

Reflux esophagitis was the most frequent reason for upper GI hemorrhage after PEG. The interruption of anticoagulants should be considered for the prevention of hemorrhage on the placement as well as replacement of a gastrostomy tube.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center